MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH CMN FEMORAL NAIL, CCD 130, LEFT, 10 MM, 21.5 CM; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS

ZIMMER SWITZERLAND MANUFACTURING GMBH CMN FEMORAL NAIL, CCD 130, LEFT, 10 MM, 21.5 CM; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Foreign Body In Patient (2687); Insufficient Information (4580)
Date of Event 03/09/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays for review.Other documents were received and will be reviewed as part of ongoing investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
Patient was implanted on the left side and underwent a revision surgery due to implant fracture.The material could not be removed as the wings of the cephalic screw have fractured.The nail and the cephalic screw remain inside the patient.
 
Additional Manufacturer Narrative
Additional information was received on apr 14, 2021.This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.The manufacturer received x-rays and other source documents (revision report) for review.Should additional information become available and / or the device(s) be returned for evaluation and an investigation result be available, that changes this assessment, an amended medical device report will be submitted.Zimmer¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the left side and underwent a revision surgery due to implant fracture.The material could not be removed as the wings of the cephalic screw have fractured.The nail and the cephalic screw remain inside the patient.A surgical delay of unknown time has also occurred.
 
Event or Problem Description
Investigation results are now available.
 
Additional Manufacturer Narrative
Investigation results were made available.Cmn femoral nail, ccd 130, left,10 mm, 21.5 cm ref (b)(4); lot 298126.During the investigation of this complaint it could be confirmed that the device which fractured is an unknown znn cmn lag screw.Identification numbers were requested but could not be obtained.The initially reported as main device (cmn femoral nail ref: (b)(6); lot 2981266) is now being reported as an associated device in section d10.4 initially, the date of the attempted revision surgery was reported as the date when the devices were explanted.This date however has been removed from section d6 of this final report, as the devices could not be explanted due to the fracture of the znn cmn lag screw.As no lot number was provided for the fractured znn cmn lag screw, the device history records could not be reviewed.The missing device information has been requested but was not available.At zimmer switzerland manufacturing gmbh all medical devices prior release to market undergo several quality inspections as defined in our quality procedures.Our quality inspection- and deviation procedures ensure that only products fulfilling the specification are sold.These procedures are part of the overall quality management system at zimmer switzerland manufacturing gmbh and get regularly audited by our notified body, competent authorities and internal and external auditors.Thus, for all products sold to the market can be assumed having a complete and correct dhr.1.Event description: it was reported that the patient received an implant on (b)(6) 2019 and revised on (b)(6) 2021.During the revision the material could not be removed due to the fact that the wings of the cephalic screw fractured.The nail and the cephalic screw remains inside the patient.Harm: s3 - instability, moderate hazardous situation: implant deteriorates, breaks or loses function post-operatively.2.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.X-rays: there are several x-rays available.Some of them show that the wings of the lag screw were fractured.The x-rays confirm the breakage of the lag screw wings.Surgical report: a report is available in french and was translated by a native french speaker.Surgical report, 09.03.2021 - chu gabriel montpied.Patient: a.P., 42 years old.Pre-operational diagnosis: the patient received a proximal left femoral nail over 18 months ago.The fracture is healed.Removal was indicated as this is a young patient.The risks associated with the surgical procedure were explained to the patient surgical procedure: failure of proximal left femoral nail removal general anesthesia, dorsal decubitus.Reopening of old scar.Removal of the distal screw, we unscrewed the locking cap, but it remains inside the nail.When we unscrewed the lag screw, the wings broke because the screw was strongly fixed to the bone.It was not possible to remove it, even with the use of the instrument set for broken screw, screw extraction device, the attachment to bone is too strong, we therefore left it in place.The nail is left in place as well, with the locking screw of the lag screw.Lavage, closure.3.Product evaluation: no product was returned; therefore, visual and dimensional evaluation could not be performed.4.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the compatibility check could not be performed as only the complained product is known.Dhr review: as the lot number of the broken lag screw was not available, the dhr check could not be done.Raw material certificate: the raw material review could not be done as the lot number of the lag screw was not available.5.Conclusion: it was reported that the patient received an implant on (b)(6) 2019 and revised on (b)(6) 2021.During the revision the nail could not be removed due to the fact that the wings of the cephalic screw have fractured, the nail and the cephalic screw remains inside the patient.According to the report provided, the wings were broken during the revision of the znn nailing system.The x-rays confirm the breakage of the lag screw wings.Further, the investigation did not identify a non-conformance or a complaint out of box (coob).It can only be assumed that the wings were fractured due to an overload.Possible causes for the overload could be: unfavorable placement between the instrument and the implant so their contact surface is too small, too high forces will be transmitted on the flanks which lead to a fracture/crack of this section.Pathogenic bone diseases (e.G.Bone tumor) which can affect mechanical properties of the bone (harder/ denser bone substance).This could also lead to higher forces of these sections.However, based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).H3 other text : lot unknown, device remained implanted.

Brand Name
CMN FEMORAL NAIL, CCD 130, LEFT, 10 MM, 21.5 CM
Common Device Name
ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11588583
Report Number0009613350-2021-00153
Device Sequence Number4845952
Product Code HSB
UDI-Device Identifier00889024298958
UDI-Public00889024298958
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberUNKNOWN ZNN CMN LAG SCREW
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/19/2021
Supplement Date Received by Manufacturer04/14/2021
07/22/2021
Initial Report FDA Received Date03/30/2021
Supplement Report FDA Received Date04/23/2021
08/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H10.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight63